Flash Flood, Hand
- When
- May 26, 5:45 PM CST to 8:00 PM CST
- Where
- Hand County, 6.52 mi SSW of Ree Hgts to 6.34 mi SSW of Ree Hgts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.430, -99.240
Slow moving thunderstorms brought very heavy rainfall from 3 to over 5 inches to parts of central and southern Hand county during the evening hours resulting in flash flooding. There was substantial standing water along with several flooded roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Slow moving thunderstorms brought very heavy rainfall from 3 to over 5 inches to parts of central and southern Hand county during the evening hours resulting in flash flooding. There was substantial standing water along with several flooded roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 26, 2:31 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT MON MAY 26 2014 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY FROM WEST TO EAST ACROSS THE CENTRAL PART OF THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND TO THE SOUTH OF IT...AND ARE MOVING VERY LITTLE. THE PRECIPITATION IS FORMING MOSTLY DUE TO DECENT INSTABILITY...BUT LITTLE IN THE WAY OF SHEAR EXISTS...SO NOT EXPECTING ANY SEVERE WEATHER. BIGGER CONCERN IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL DUE TO THE LACK OF MOVEMENT OF THE STORMS. HOWEVER...CANNOT REALLY PINPOINT ANY PARTICULAR LOCATIONS WHERE THIS COULD HAPPEN...AND SO FAR AMOUNTS HAVE NOT BEEN TOO HIGH DUE TO THE PULSING OF THE STORMS. THE PRECIPITATION WILL COME TO AN END AROUND OR SHORTLY AFTER SUNSET DUE TO THE LOSS OF DAYTIME HEATING. UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE REGION LATER TONIGHT AND WILL REMAIN DOMINANT THROUGH THE END OF THE SHORT TERM PERIOD. MODELS HINTING AT A SHORTWAVE TRACKING ACROSS NORTH DAKOTA TUESDAY NIGHT BEFORE THE RIDGE GETS FULLY BUILT...SO DID LEAVE A SMALL POP IN JUST ACROSS THE NORTHERN CWA FOR THAT TIME. OTHERWISE...FAIRLY WARM TEMPERATURES ALOFT SHOULD HINDER ANY CONVECTIVE DEVELOPMENT UNDER THE RIDGE. WITH THE BUILDING OF THE UPPER RIDGE...WILL SEE FAIRLY WARM TEMPERATURES THE NEXT COUPLE OF DAYS. HIGHS IN THE 80S WILL BE COMMON ON TUESDAY...THEN IN THE MID 80S TO LOWER 90S ON WEDNESDAY. .LONG TERM...THURSDAY THROUGH MONDAY DECENT AGREEMENT AMONG MODELS THROUGH THE LONG TERM PORTION OF THE FORECAST LEADS TO HIGHER THAN NORMAL FORECASTER CONFIDENCE. THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH ALONG THE WEST COAST AND AN AMPLIFIED RIDGE OVER THE NORTHERN PLAINS. DECENT SOUTHERLY FLOW ALONG THE FRONT RANGE OF THE ROCKIES WILL BRING LLM AND VERY WARM TEMPERATURES INTO THE DAKOTAS AND MINNESOTA. HIGHS ON THURSDAY AND FRIDAY SHOULD EASILY WARM INTO THE 80S...AND PERHAPS THE LOWER 90S. HOWEVER CONDITIONS WILL CHANGE OVER THE WEEKEND AS MODELS SHOW A FRONTAL BOUNDARY DRAPED ACROSS THE REGION...ALONG WITH A SURFACE LOW PRESSURE. THIS FRONTAL BOUNDARY...ALONG WILL UPPER LEVEL SUPPORT WILL BRING A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY/SATURDAY NIGHT. A BRIEF PERIOD OF DRY CONDITIONS ARE POSSIBLE ON SUNDAY UNTIL ANOTHER FRONTAL BOUNDARY MOVES INTO THE REGION ON MONDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED FOR THE TERMINALS OF KPIR/KMBG THROUGH THE VALID TAF PERIOD. IFR CIGS AT KABR WILL BECOME VFR LATER THIS AFTERNOON. THE TERMINAL OF KATY WILL HAVE THE BEST CHANCE OF SEEING PROLONGED MVFR AND PERHAPS IFR CONDITIONS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AROUND THE TERMINAL WILL BRING LOCALLY HEAVY RAINFALL AND LOW VISIBILITIES. THESE STORMS SHOULD DISSIPATE LATER THIS EVENING WITH VFR CONDITIONS LIKELY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 AM CDT MON MAY 26 2014 SDZ003>005-009-010-015>017-033>037-045-048-051-270845- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 342 AM CDT MON MAY 26 2014 /242 AM MDT MON MAY 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...BASICALLY EAST OF THE HIGHWAY 47 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-270845- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 342 AM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HINTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 3 SSW MIRANDA 44.93N 98.99W
05/26/2014 E0.70 INCH FAULK SD PUBLIC
1.45 INCHES OF RAIN IN ABOUT 15 MINUTES. SMALL HAIL
WITH NO APPARENT DAMAGE AND NO FLOODING.
&&
EVENT NUMBER ABR1400373
VIPONDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 343 PM CDT MON MAY 26 2014 SDZ017-037-262115- FAULK-HAND- 343 PM CDT MON MAY 26 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN HAND AND SOUTHEASTERN FAULK COUNTIES UNTIL 415 PM CDT... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ZELL...OR 12 MILES WEST OF REDFIELD. THIS STORM WAS NEARLY STATIONARY. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
The Aberdeen radar (KABR), 131 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520410, 520411.